Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Springfield, MO

April 4, 20174 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 8:30 PM CDT for 4 counties in Missouri. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 8:30 PM CDT (01:30 UTC)
Expired
Apr 4, 2017, 9:30 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Dallas County, MO, Polk County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 31 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:45 PM CDTTSTM WND DMG5 Se Strafford, MOLARGE TREE UPROOTED.
Apr 4, 8:45 PM CDTHAIL 13 Sw Elkland, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

037 
WUUS53 KSGF 050130
SVRSGF
MOC043-059-167-225-050230-
/O.NEW.KSGF.SV.W.0116.170405T0130Z-170405T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
830 PM CDT TUE APR 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Webster County in southwestern Missouri...
  Dallas County in southwestern Missouri...
  Northeastern Christian County in southwestern Missouri...
  Southeastern Polk County in southwestern Missouri...

* Until 930 PM CDT

* At 830 PM CDT, severe thunderstorms were located along a line
  extending from near Pleasant Hope to near Fair Grove to near
  Strafford to near Nixa, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ozark...                          Bennett Spring State Park...
  Marshfield...                     Buffalo...
  Rogersville...                    Seymour...
  Sparta...                         Highlandville...
  Fordland...                       Conway...
  Pleasant Hope...                  Niangua...
  Duncan...                         Diggins...
  Bennett Springs...                Windyville...
  Elkland...                        Oldfield...
  March...                          Rader...

This includes Interstate 44 between mile markers 91 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3699 9333 3701 9306 3713 9306 3742 9308
      3742 9341 3788 9286 3748 9285 3748 9269
      3718 9269 3708 9290 3693 9305 3689 9334
TIME...MOT...LOC 0130Z 228DEG 40KT 3743 9328 3732 9315 3722 9312 3702
9326

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
2 follow-up statements
737 
WWUS53 KSGF 050200
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
900 PM CDT TUE APR 4 2017

MOC043-167-050209-
/O.CAN.KSGF.SV.W.0116.000000T0000Z-170405T0230Z/
Christian MO-Polk MO-
900 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHRISTIAN AND
SOUTHEASTERN POLK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Missouri.

LAT...LON 3728 9302 3742 9308 3746 9308 3758 9302
      3768 9285 3748 9285 3748 9269 3726 9269
      3725 9298
TIME...MOT...LOC 0159Z 244DEG 36KT 3757 9295 3746 9282 3736 9279 3716
9293

$$

MOC059-225-050230-
/O.CON.KSGF.SV.W.0116.000000T0000Z-170405T0230Z/
Webster MO-Dallas MO-
900 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN WEBSTER AND SOUTHEASTERN DALLAS COUNTIES...

At 859 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Buffalo to near Conway to near
Niangua to Fordland, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marshfield...                     Conway...
Niangua...                        Duncan...
Elkland...                        Rader...
Long Lane...                      Charity...
Northview...                      

This includes Interstate 44 between mile markers 94 and 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3728 9302 3742 9308 3746 9308 3758 9302
      3768 9285 3748 9285 3748 9269 3726 9269
      3725 9298
TIME...MOT...LOC 0159Z 244DEG 36KT 3757 9295 3746 9282 3736 9279 3716
9293

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
830 
WWUS53 KSGF 050225
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
925 PM CDT TUE APR 4 2017

MOC059-225-050235-
/O.EXP.KSGF.SV.W.0116.000000T0000Z-170405T0230Z/
Webster MO-Dallas MO-
925 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEBSTER AND
SOUTHEASTERN DALLAS COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Missouri. A severe thunderstorm watch also remains in
effect until 300 AM CDT for southwestern Missouri.

LAT...LON 3728 9302 3742 9308 3746 9308 3758 9302
      3768 9285 3748 9285 3748 9269 3726 9269
      3725 9298
TIME...MOT...LOC 0225Z 228DEG 40KT 3775 9270 3764 9257 3754 9254 3734
9268

$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:12 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 4, 6:12 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
612 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Wednesday Night)
Issued at 223 PM CDT Tue Apr 4 2017

Attention focused on severe weather threat this evening and then
winds and temperatures for Wednesday.

Early afternoon water vapor imagery shows rather potent mid level
shortwave over northeastern New Mexico. This wave will track east-
northeast into western Missouri by 12Z Wednesday. Meanwhile, surface
low will deepen over central Oklahoma and push northeast into
southern Missouri this evening. CAM models showing convective
initiation near the low in central to northeast Oklahoma and this
pushes northeast into the area evolving into more line segments.
Low level moisture still the limiting factor as surface dew points
will only be in the middle 50s across southwest Missouri and
southeast Kansas.

None the less, we expect a hail and wind risk with the storms.
There is the potential for hail up to two inches in diameter (or
perhaps slightly larger) given steep mid-level lapse rates, strong
deep layer shear, and fairly low freezing levels. There will be
the potential for splitting supercells to the north of the warm
front. Left-movers would peel off to the north at a rather quick
rate. The damaging wind threat will mainly be confined to any line
segments.

Although tornado potential will be held down given a lack of low
level moisture, there is some potential. This will especially be
true along a surface warm front where low level vorticity will be
maximized. For any right-moving supercells, they will tend to
parallel this front through about 01 UTC. After this time, right-
movers would then tend to cross over the front and become
elevated. In a similar fashion, 0-3 km bulk shear vectors will
favor line segment mesovortex potential with a heightened threat
along that front into early this evening. By late this evening
(after 03 UTC), the shear vectors will not be orientated as
favorably. The good news is that the severe threat looks to
subside by about midnight.

The surface low will continue to deepen as it lifts northeast
Wednesday. Strong pressure gradient on its backside along with
strong cold advection will make for a windy and raw day with wrap
around moisture resulting in showers rotating across the area. High
temperatures for Wednesday will be in the early morning hours with
steady or falling temperatures much of the day. Winds will likely
being pushing advisory criteria for portions of the area with
sustained of 20 to 30 mph common and some gusts to near 40 mph.

Skies will begin to clear out from west to east Wednesday night.
Despite the clearing skies, low level winds should preclude any type
of frost despite lows dropping into the mid and upper 30s.

.LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue
Apr 4 2017

Northerly low and mid level flow will continue on Thursday as
high pressure begins to build southward across the central Plains.
Another cool day is in store with highs only in the 50s. This
surface high will then drift into southeast Kansas and the
Missouri Ozarks Thursday night. The set up will be favorable for
frost, as lows are expected to dip into the lower to middle 30s
along with light winds and clear skies.

Later Friday through Saturday time frame will see building 500mb
heights across the mid section of the country as ridging builds into
the area. With southerly low level winds becoming more established,
temperatures will be on the warming trend with highs back into the
70s by Saturday.

Rather progressive flow pushes the ridge to the east late Sunday as
troughing develops across the mountains and Plains. Main surface low
looks to track across the northern Plains Sunday into Monday with a
trailing cold front pushing eastward through Kansas and into
Missouri by Monday and will start to see precipitation chance by
late Sunday night and continuing through Monday. Current timing has
front east of the area on Tuesday with surface high settling into
the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Apr 4 2017

Strong to severe convection which has developed in eastern OK will
begin to shift into western MO shortly and affecting the JLN
vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead
of the convection we can look for VFR conditions with cirrus
shield spreading over the area. A frontal boundary will be
splitting through the area with northeast winds just north of the
boundary and southeast winds south of the boundary. After the
storms pass through, there will be a few hours of VFR conditions
before the stratus moves in overnight with the low. IFR conditions
are likely to occur with this through much of Wednesday. By late
morning through the afternoon, we could see winds of 18 to 30kt.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding/Schaumann
LONG TERM...Raberding
AVIATION...Lindenberg
Hazardous weather outlook, Apr 4, 8:08 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
808 PM CDT Tue Apr 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
808 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Strong to severe storms will continue to push east across the
Missouri Ozarks this evening. A frontal boundary remains near the
U.S. 60 corridor. Areas north of the front will have a large hail
and damaging wind gust risk with hail to the size of golf balls
and wind gusts of 60 to 70 mph possible. South of the front, an
isolated tornado will remain possible through the late evening.

Non-thunderstorm winds will increase tonight with gusts to around
30 mph possible by daybreak across southeast Kansas and far
southwestern Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very windy conditions can be expected Wednesday with
northwesterly winds gusting up to 40 mph.

Patchy to areas of frost will be possible Thursday night as low
temperatures fall into the lower to middle 30s.

The next chance of thunderstorms will arrive Sunday night into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
areas along and east of U.S. 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 4, 7:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             PURDY                   36.82N 93.92W
04/04/2017  E1.00 INCH       BARRY              MO   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORT QUARTER SIZED HAIL IN PURDY.

&&

RFRYE
Local storm report, Apr 4, 7:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 NNW CHESAPEAKE        37.20N 93.72W
04/04/2017  E0.88 INCH       LAWRENCE           MO   TRAINED SPOTTER

&&

GHATCH
Local storm report, Apr 4, 7:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             1 SE PURDY              36.81N 93.91W
04/04/2017  E1.00 INCH       BARRY              MO   TRAINED SPOTTER

&&

MMT
Local storm report, Apr 4, 8:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             5 W ASH GROVE           37.32N 93.68W
04/04/2017  E0.75 INCH       DADE               MO   AMATEUR RADIO

&&

GHATCH
Local storm report, Apr 4, 8:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 NE BOIS D'ARC         37.27N 93.49W
04/04/2017  E55 MPH          GREENE             MO   EMERGENCY MNGR

&&

GHATCH
Local storm report, Apr 4, 8:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     SPRINGFIELD             37.20N 93.29W
04/04/2017  M53 MPH          GREENE             MO   ASOS

&&

GHATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:14 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton46 min
Apr 4, 7:16 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton59 min
Apr 4, 7:42 PM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene63 min
Apr 4, 8:02 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Stone43 min
Apr 4, 8:54 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright66 min
Apr 4, 9:09 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney51 min
Apr 4, 9:24 PM CDTTornado WarningSGFChristian, Douglas, Taney, Webster, Wright51 min
Apr 4, 9:46 PM CDTTornado WarningSGFOzark, Taney44 min
Apr 4, 9:49 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas, Wright41 min
Apr 4, 10:25 PM CDTTornado WarningSGFDouglas, Howell, Ozark50 min
Apr 4, 10:29 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Phelps, Pulaski, Texas61 min
Apr 4, 11:01 PM CDTTornado WarningSGFHowell, Shannon, Texas44 min
Apr 4, 11:41 PM CDTTornado WarningSGFShannon37 min
Apr 4, 11:50 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon37 min
Apr 5, 12:44 AM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Laclede, Ozark, Phelps and 3 more9 hr
Apr 5, 2:42 AM CDTAreal Flood WarningSGFDent, Phelps, Pulaski, Texas, Wright7 hr
Apr 5, 3:32 AM CDTWind AdvisorySGFBarry, Barton, Benton, Cedar, Christian, Dade and 10 more15 hr
Apr 5, 9:44 AM CDTAreal Flood WarningSGFDent, Douglas, Howell, Laclede, Ozark, Texas and 1 more6 hr
Apr 5, 6:32 PM CDTRiver Flood WarningSGFPulaski13 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.